Nebraska, 2024High Wind in Nebraska, May 5 to 7, 2024
May 5 to 7, 2024 · NWS CYS · 4 events in 4 counties and zones
Periodic strong winds occurred across portions of the Nebraska Panhandle from the 5th through the 7th in the wake of a strong system passing through the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periodic strong winds occurred across portions of the Nebraska Panhandle from the 5th through the 7th in the wake of a strong system passing through the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 5, 2:28 PM MST, 7 hours 13 minutes earlier. Its key messages:
- Warmer today with strong southerly winds and the chance (~30%) for showers and thunderstorms to develop near the NE/WY border late this afternoon.
- Accumulating snowfall expected starting late tonight in the Sierra Madre and Snowy Ranges, specifically at elevations over 8000 feet.
- Strong winds return to southeast Wyoming and western Nebraska Monday with a prolonged period of elevated winds continuing through midweek. Wind gusts of 70-80 mph are possible for wind-prone locations.
Area forecast discussion, May 5, 2:28 PM MST, 7 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
328 PM MDT Sun May 5 2024
.KEY MESSAGES...
- Warmer today with strong southerly winds and the chance (~30%)
for showers and thunderstorms to develop near the NE/WY
border late this afternoon.
- Accumulating snowfall expected starting late tonight in the
Sierra Madre and Snowy Ranges, specifically at elevations over
8000 feet.
- Strong winds return to southeast Wyoming and western Nebraska
Monday with a prolonged period of elevated winds continuing
through midweek. Wind gusts of 70-80 mph are possible for
wind-prone locations.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 327 PM MDT Sun May 5 2024
Active weather next 24 to 48 hours as a strong cold front
approaches from the west and moves through early Monday. Front
currently located across western Wyoming near the Idaho state
line. Temperatures in the low to mid 70s ahead of the front with
mid 40s west of the front. Closer to us...winds have been fairly
strong in the Panhandle. Have seen reports in the Panhandle of
gusts in the low 50 mph range at Alliance and Chadron. The Kings
Canyon RAWS site has been up and down on gusts above 58 mph
through the morning and early afternoon. GFS 800/850mb winds in
the Panhandle develop a strong low level jet this evening up to
50-55kts that persists through 12Z. Given the wind performance
today with much lesser 800/850mb winds...decided to go with a
High Wind Warning for the Panhandle zones through 12Z Monday.
Cold front moves through southeast Wyoming Monday morning after
12Z with winds west of the front shifting westerly and
increasing significantly. Craig to Casper 850/700mb height
gradients rapidly ramp up to 119/93mtrs after 12Z as 700mb winds
increase to 70-75kts behind the front. By Monday afternoon...GFS
advertising 80kts at 700/750mbs...so a widespread strong wind
event is looking very likely. Went ahead and upgraded watches to
warnings for much of the CWA in southeast Wyoming. May take some
time for winds to make it out into the Panhandle. Do think we
will need wind headlines out there maybe Monday night into
Tuesday. We have some time for the second round of wind
headlines out there...so decided to hold off on anything else
for the Panhandle until this first wind headline expires
tomorrow morning.
Finally...12Z guidance came in rather bullish on QPF with this
system for the mountains. Now getting close to 20 inches in the
Sierra Madre Range and close to a foot for the Snowy Range.
Decided to upgrade the existing Winter Weather Advisory to a
warning for the Sierra Madre Range and add the Snowy Range into
a Winter Weather Advisory.
Strong Craig to Casper 850/700mb height gradients continue
through Tuesday with 700mb winds remaining at 50-60kts. Looks
like wind prone areas may continue into Tuesday with possibility
of adjacent lower zones seeing strong winds as well.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Issued at 327 PM MDT Sun May 5 2024
Unsettled long term pattern expected to remain for much of southeast
Wyoming and western Nebraska. A broad, upper-level low will churn
just north of the region through the day Wednesday before being
pinched off into an elongated east to west trough. A second closed
low will form within the base of the trough and spin around across
the western CONUS through Friday before being ingested into the
subtropical jet and ejecting off to the east. Behind this departing
upper-level system, a high amplitude ridge will develop across the
western CONUS. Northerly to northwesterly flow will develop as the
ridge stalls and flattens to the west. This will once again open the
door for precipitation chances to start the week.
Closer to the surface, 700mb winds will begin to decrease late
Tuesday night into Wednesday morning, leading to surface winds
decreasing below high wind criteria. The 700mb low finally ejects
off to the east by early Thursday morning, paving the way for
unsettled winds at this level. The long range models hint at a
second, broader 700mb low forming over California resulting in
northeasterly to easterly winds at 700mb. Easterly winds develop at
the surface under the influence of the 700mb low, leading to upslope
flow at the surface for Thursday evening and Friday morning. With
this broad upslope flow, showers and expected to develop across much
of the CWA. Once the upper-level ridge impacts the region on
Saturday, precipitation chances fall off rapidly. Saturday and
Sunday are expected to be nice days with little to minimal
precipitation chances and warm temperatures in the 60s and 70s.
However, next week remains unsettled as northwest flow remains across
the region, leaving the door open for quick hitting systems.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1138 AM MDT Sun May 5 2024
Main aviation concern will be prolonged strong, gusty winds. Strong
southerly winds with gusts to 50 kts at some terminals will be
possible during the day today ahead of an incoming cold front. The
cold front will begin to move through later this evening and
tonight. Precipitation will be possible with this front, which could
cause some visibility drops if snow mixes in. Low CIGs will also be
possible with the front, with low stratus creating MVFR conditions.
Tomorrow, winds will become more westerly behind the front, leading
to continued high winds across much of southeast Wyoming and
potentially in the Nebraska panhandle. Gusts over 50 kts will be
possible.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Monday morning through Tuesday afternoon
for WYZ101-102.
High Wind Warning from 8 AM Monday to 9 PM MDT Tuesday for
WYZ103>105-107>109-115-117>119.
High Wind Warning until 9 PM MDT this evening for WYZ104-109-
111.
High Wind Warning from 4 AM Monday to 6 PM MDT Wednesday for
WYZ106-110-116.
Winter Storm Warning from 11 PM this evening to 6 PM MDT
Monday for WYZ112.
Winter Weather Advisory from 11 PM this evening to 6 PM MDT
Monday for WYZ114.
NE...High Wind Warning until 6 AM MDT Monday for NEZ002.
High Wind Warning from 9 PM this evening to 6 AM MDT Monday
for NEZ003-019>021-054-055-095-096.
&&
SHORT TERM...GCC
LONG TERM...AM
AVIATION...SFHazardous weather outlook, May 5, 3:22 AM MST, 18 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
422 AM MDT Sun May 5 2024
NEZ002-003-019>021-054-055-095-096-WYZ101>119-061030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
422 AM MDT Sun May 5 2024
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Warmer today with strong southerly winds and the chance (~30%)
for showers and thunderstorms to develop near the NE/WY border
late this afternoon.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Accumulating snowfall expected starting late tonight continuing
into Monday in the Sierra Madre and Snowy Ranges, specifically at
elevations over 8000 feet.
Strong winds return to southeast Wyoming and western Nebraska
Monday with a prolonged period of elevated winds continuing
through midweek. Wind gusts of 70-80 mph are possible for wind-
prone locations.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, May 5, 6:18 PM MST, 3 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
718 PM MDT Sun May 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM Non-Tstm Wnd Gst 19 N Dixon 41.31N 107.57W
05/05/2024 M57 MPH Carbon WY Mesonet
Mesonet station COWW4 21 NNE Baggs - Cow
Creek Raws - Cow.
&&High Wind, Dawes
- When
- May 5, 9:41 PM MST to 11:04 PM MST
- Where
- Dawes forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Chadron Airport ASOS station (KCDR) measured maximum wind gust.
High Wind, Scotts Bluff
- When
- May 6, 9:34 AM MST to May 7, 4:34 AM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Scotts Bluff RAWS mesonet station reported maximum wind gust 2 miles west of Gering at 11:34 PM MDT on 5/6. Scottsbluff Airport ASOS Station (KBFF) also reported a 61 mph wind gust.
High Wind, Cheyenne
- When
- May 6, 6:15 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Sidney Airport ASOS station (KSNY) measured maximum wind gust.
High Wind, Banner
- When
- May 6, 11:00 PM MST
- Where
- Banner forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
Charlie (Gering) AWOS station (K1CW) measured maximum wind gust 5 miles northeast of Harrisburg.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, May 5, 2024$50,000 · 4 events
- Heavy Snow and High Wind in Wyoming, May 5 to 8, 202475 kt wind · 15 events
- High Wind in Arizona, May 5, 202463 kt wind · 8 events
- Flash Flooding in Oklahoma, May 5, 20246 events
- Flash Flooding and Hail in Texas, May 5, 20241 in hail · 6 events
- Winter Storm and Winter Weather in Colorado, May 5 to 7, 20246 events
- High Wind in New Mexico, May 5 to 6, 202466 kt wind · 6 events
- High Wind in Utah, May 5 to 7, 202458 kt wind · 3 events
- High Wind in South Dakota, May 5 to 7, 202456 kt wind · 3 events
- Winter Storm and High Wind in Wyoming, May 5 to 7, 202452 kt wind · 3 events
- Damaging Winds in Montana, May 5, 202453 kt wind · 3 events
- Frost and Freeze in California, May 5, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170660, 1176952, 1176968, 1176962.